Renal effects of over-the-counter analgesics

A. Whelton

Research output: Contribution to journalArticle

Abstract

Recent case reports have shown that over-the-counter (OTC) analgesics, which are generally considered to be a safe treatment for minor aches and pains and fever, may cause adverse renal effects. Many renal syndromes induced by nonsteroidal antiinflammatory drugs (NSAIDs) can be attributed to prostaglandin inhibition. Fluid and electrolyte disturbances, acute renal failure, and acute interstitial nephritis also occur predominantly with NSAIDs. Acetaminophen lacks significant peripheral prostaglandin inhibition and may be a preferred first-line agent, particularly in patients susceptible to the induction of renal impairment. Apart from obvious clinical overdosage situations, limited reports of adverse renal effects exist with acetaminophen. Some studies have reported an association between analgesic nephropathy, one of the most severe analgesic-related adverse renal effects, and long-term abuse of phenacetin, acetaminophen, aspirin, ibuprofen, analgesic combinations, or other NSAIDs, although for some of these agents, this relationship is controversial. The overall risk for serious renal effects with OTC analgesics appears to be low, but given the accessibility and vast number of persons taking these agents, the absolute number of patients affected may be substantial. Therefore, it is important that healthcare providers recognize the risk factors for adverse analgesic- related renal effects.

Original languageEnglish (US)
Pages (from-to)454-463
Number of pages10
JournalJournal of Clinical Pharmacology
Volume35
Issue number5
StatePublished - 1995

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Fingerprint Dive into the research topics of 'Renal effects of over-the-counter analgesics'. Together they form a unique fingerprint.

  • Cite this